Stronger FDA Warning for Fluoroquinolone Drugs
On August 15, 2013 FDA issued this stronger warning.
FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection
Peripheral neuropathy is an identified risk of fluroquinolones and was added to the Warnings or Warnings and Precautions sections of all the labels for systemic (oral and injectable) fluoroquinolone drugs in 2004. The risk of peripheral neuropathy is also described in the Medication Guides for these products. FDA has continued to receive reports of peripheral neuropathy even after the adverse reaction was added to the fluoroquinolone drug labels. The results of FDA’s recent review of the Adverse Event Reporting System (AERS) database indicate that although the risk of peripheral neuropathy is described in the drug labels of each marketed systemic fluoroquinolone, the potential rapid onset and risk of permanence were not adequately described.
The recent AERS review evaluated cases of fluoroquinolone-associated peripheral neuropathy with an outcome of “disability,” reported between January 1, 2003 and August 1, 2012. The review showed a continued association between fluoroquinolones use and disabling peripheral neuropathy. However, because AERS is a spontaneous reporting system, an incidence of peripheral neuropathy, especially permanent damage among patients exposed to these medications, cannot be calculated. The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.
FDA has not identified any specific risk factors for the development of peripheral neuropathy. Peripheral neuropathy appeared to be unrelated to the duration of therapy or the age of the patient.
FDA has required manufacturers of systemic fluoroquinolone drugs to make revisions to the drug labels (Warnings/Precautions and Warnings and Precautions sections) and the Medication Guides. These label changes are to better characterize the risk of peripheral neuropathy associated with the class of systemic fluoroquinolones. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.